Skip to main content Accessibility help




Monadic second order logic and linear temporal logic are two logical formalisms that can be used to describe classes of infinite words, i.e., first-order models based on the natural numbers with order, successor, and finitely many unary predicate symbols.

Monadic second order logic over infinite words (S1S) can alternatively be described as a first-order logic interpreted in ${\cal P}\left( \omega \right)$ , the power set Boolean algebra of the natural numbers, equipped with modal operators for ‘initial’, ‘next’, and ‘future’ states. We prove that the first-order theory of this structure is the model companion of a class of algebras corresponding to a version of linear temporal logic (LTL) without until.

The proof makes crucial use of two classical, nontrivial results from the literature, namely the completeness of LTL with respect to the natural numbers, and the correspondence between S1S-formulas and Büchi automata.



Hide All
[1] Blackburn, P., de Rijke, M., and Venema, Y., Modal Logic, Cambridge Tracts in Theoretical Computer Science, vol. 53, Cambridge University Press, Cambridge, 2001.
[2] Büchi, J. R., On a decision method in restricted second-order arithmetic , Proceedings 1960 International Congress for Logic, Methodology and Philosophy of Science (Nagel, E., Suppes, P., and Tarski, A., editors), Stanford University Press, Stanford, 1962, pp. 111.
[3] Esakia, L., Topological Kripke models . Soviet Mathematics Doklady, vol. 15 (1974), pp. 147151.
[4] Fine, K., Some connections between elementary and modal logic , Proceedings of the Third Scandinavian Logic Symposium (Kanger, S., editor), North-Holland, Amsterdam, 1975, pp. 1531.
[5] Gehrke, M., Canonical extensions, Esakia spaces, and universal models , Leo Esakia on Duality in Modal and Intuitionistic Logics (Bezhanishvili, G., editor), Springer, Dordrecht, 2014, pp. 942.
[6] Gehrke, M., Grigorieff, S., and Pin, J.-É., Duality and equational theory of regular languages , 35th International Colloquium on Automata, Languages and Programming (ICALP 2008) (Aceto, L., Damgård, I., Ann Goldberg, L., Halldórsson, M. M., Ingólfsdóttir, A., and Walukiewicz, I., editors), Lecture Notes in Computer Science, vol. 5126, Springer, Berlin, Heidelberg, 2008, pp. 246257.
[7] Gehrke, M., Krebs, A., and Pin, J.-É., From ultrafilters on words to the expressive power of a fragment of logic , Descriptional Complexity of Formal Systems (DCFS 2014) (Jürgensen, H., Karhumäki, J., and Okhotin, A., editors), Lecture Notes in Computer Science, vol. 8614, Springer, Switzerland, 2014, pp. 138149.
[8] Gheerbrant, A. and Ten Cate, B., Complete axiomatizations of fragments of monadic second-order logic on finite trees . Logical Methods in Computer Science, vol. 8 (2012), no. 4, p. 12.
[9] Goldblatt, R., Varieties of complex algebras . Annals of Pure and Applied Logic, vol. 44 (1989), pp. 173242.
[10] Goldblatt, R., Logics of Time and Computation, second ed., CSLI Lecture Notes, vol. 7, Stanford University, Stanford, 1992.
[11] Grädel, E., Thomas, W., and Wilke, T. (eds.), Automata Logics, and Infinite Games: A Guide to Current Research, Lecture Notes in Computer Science, vol. 2500, Springer, Berlin, Heidelberg, 2002.
[12] Pnueli, A., The temporal logic of programs , Proceedings of the 18th Annual Symposium on Foundations of Computer Science (FOCS) (Greibach, S., Kosaraju, S., Lynch, N., Rivest, R., Rounds, W., Winograd, S., and Young, P., editors), IEEE Computer Society, Long Beach, CA, 1977, pp. 4657.
[13] Riba, C., A model theoretic proof of completeness of an axiomatization of monadic second-order logic on infinite words , Theoretical Computer Science 2012, Lecture Notes in Computer Science, vol. 7604, Springer, Berlin, Heidelberg, 2012, pp. 310324.
[14] Robinson, A., Introduction to Model Theory and to the Metamathematics of Algebra, Studies in Logic and the Foundations of Mathematics, North-Holland, Amsterdam, 1963.
[15] Thomas, W., Languages, automata, and logic, Technical Report 9607, Institut für Informatik und Praktische Mathematik, Christian-Albrechts-Universität, Kiel, 1997.
[16] Wheeler, W. H., Model-companions and definability in existentially complete structures . Israel Journal of Mathematics, vol. 25 (1976), pp. 305330.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed